A Non-Profit Drug & Alcohol Rehab Referral & Placement Service
Let Us Help You. Call Now. 800-683-3270 Who Answers?

Signs and Symptoms of Heroin Overdose

Heroin overdoses are once again emerging in epidemic proportions for several reasons; the increased availability of heroin, increased potency levels, unpredictable purities, and the possibility that millions of opioid painkiller abusers are alternating or switching to heroin use from those drugs due to cheaper costs or declining availabilities and diversions to the street.

You may or may not know someone who is abusing heroin, but, the chances of encountering or witnessing a heroin overdose can be as close as your own backyard. Knowing the signs and symptoms can be the lifeline they need for emergency help that saves them from death.

What Happens in a Heroin Overdose?

heroin overdose signs and symptoms

Symptoms of a heroin overdose are often called the ‘opioid overdose triad’.

According to the World Health Organization, a heroin overdose can be identified by a combination of three signs and symptoms referred to as the “opioid overdose triad” which includes symptoms of:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression

While pinpoint pupils are a common side effect of heroin use, the combination of these symptoms is the most identifiable factor in heroin overdose. If you are witnessing the overdose, it’s easy to tell when a person loses consciousness quickly, but, often, the person undergoes a sequence of other symptoms before this may occur.

Symptoms of Overdose

Heroin is a central nervous system depressant that enters the brain rapidly because it is most often injected or snorted. Within seconds, it can slow breathing to a drastic extent that leads to respiratory failure or depleted oxygen levels in the blood. Depleted oxygen levels can ultimately lead to hypoxia and vital organ damages, sometimes, long before total respiratory failure, so recognizing respiratory depression early is an elemental key that a heroin overdose is in progress.

Other symptoms of overdose may include:

  • Confusion, dizziness, fainting
  • Unconsciousness
  • Loss of coordination
  • Speech difficulties
  • Irregular breathing
  • Slowed or irregular heart rate or pulse
  • Excessive sweating
  • Pale skin that is clammy to the touch
  • Bluish lips or fingernails

Signs of Heroin Overdose

Although many heroin overdoses end in fatality, there are an untold number of non-fatal heroin overdoses that are never treated or reported due to fear of arrest, stigmatization, or other concerns. Many signs of heroin overdose are disregarded as insignificant to the user or others, but, it is never wise to assume that the person will be o.k. consuming heroin because they have experience doing so or because the dosage was small. In some cases, the heroin continues to metabolize and build up leading to overdose hours after ingestion.

Signs of heroin overdose include:

  • “Nodding off” or frequently alternating between consciousness and unconsciousness
  • Unable to rouse person from unconsciousness
  • Gurgling noises or what’s known as the “death rattle”
  • Nausea, drooling, or vomiting (can be fatal if aspirated)
  • Falling down
  • Stupor
  • Rolling eyes

 

Where do calls go?

For those seeking addiction treatment for themselves or a loved one, the SubstanceAbuse.org helpline is a private and convenient solution.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by American Addiction Centers (AAC).

We are standing by 24/7 to discuss your treatment options. Our representatives work solely for AAC and will discuss whether an AAC facility may be an option for you. Our helpline is offered at no cost to you and with no obligation to enter into treatment. Neither SubstanceAbuse.org nor AAC receives any commission or other fee that is dependent upon which treatment provider a visitor may ultimately choose.

For more information on AAC’s commitment to ethical marketing and treatment practices, or to learn more about how to select a treatment provider, visit our About AAC page. If you wish to explore additional treatment options or connect with a specific rehab center, you can browse top-rated listings or visit SAMHSA.

I NEED TO TALK TO SOMEONE NOWI NEED TO TALK TO SOMEONE NOW 800-683-3270Response time about 1 min | Response rate 100%
Who Answers?

Pin It on Pinterest